Dilaudid (Hydromorphone) Withdrawal And Detox Symptoms And Timeline
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
Dilaudid is a highly potent opioid used in the treatment of pain management. This drug comes with a high potential for abuse and addiction. Prolonged use of Dilaudid can result in withdrawal symptoms and the need for a supervised detox program to successfully get off the drug.
Dilaudid, the brand name for hydromorphone, is an opioid medication used in the treatment of severe and chronic pain. This drug is only available via prescription and comes in many forms, including as tablets and injectable liquid.
Due to its potency and effects, Dilaudid comes with a high potential for abuse and addiction. Abusing Dilaudid can result in tolerance to be built up, requiring more of the drug to be taken to experience the same effects. Tolerance to Dilaudid can quickly lead to physical and mental dependence and addiction.
When a person is dependent on or addicted to hydromorphone, he or she is likely to experience withdrawal symptoms when the drug is stopped. Withdrawal symptoms can range from uncomfortable to dangerous.
What Are The Symptoms Of Dilaudid Withdrawal?
When someone is addicted to Dilaudid, stopping the drug abruptly will likely bring on a number of withdrawal symptoms. These symptoms are similar to that of other opioids like morphine and codeine.
Withdrawal symptoms from Dilaudid may include:
- muscle and joint pain
- mood swings
- upset stomach, including nausea and vomiting
- dilated pupils
- flu-like symptoms
- increased sensitivity to pain
Get treatment when
and how you need it.
Dilaudid withdrawal is not associated with life-threatening conditions. However, withdrawing from hydromorphone can be incredibly uncomfortable. This discomfort often leads people to go back to using the drug.
Dilaudid Withdrawal Timeline
The symptoms of Dilaudid withdrawal are typically easy to detect, especially for people who have been abusing the drug for a long period of time. Withdrawal symptoms usually start as mild and increase in severity as time passes.
Dilaudid withdrawal symptoms are typically experienced for a shorter amount of time compared to other opioids. This is due to the drug’s short half-life. But, because of its fast-acting nature, withdrawal symptoms may come on faster than other opioids.
The following is a typical timeline of the withdrawal symptoms from Dilaudid:
Three to six hours after last dose — Many people will begin to experience withdrawal symptoms three to six hours after their last dose. Early symptoms of withdrawal may include sweating, fatigue, and flu-like symptoms such as runny eyes and nose.
Thirty-six to 72 hours after last dose — Symptoms typically peak two to three days after the last dose of Dilaudid is taken. Withdrawal symptoms during this time will likely be extremely uncomfortable. Without proper monitoring and support, many people return to using the drug during this period.
Physical withdrawal symptoms during this time include vomiting, intense cravings, diarrhea, and depression. Exact symptoms will vary from person to person and will depend on his or her level of dependence on the drug.
Several days after last dose — After five days to a week without the drug, physical symptoms should completely subside. However, intense cravings and post-acute withdrawal symptoms (PAWS) may persist for several weeks or months after quitting the drug.
Detoxing From Dilaudid
Withdrawing from Dilaudid can be a difficult process and result in uncomfortable symptoms and side effects. While possible, many people are unable to quit Dilaudid on their own.
Medically supervised detox programs are recommended for individuals seeking to overcome an addiction or dependence to Dilaudid. These programs provide medical supervision as well as 24/7 support.
Many detox facilities will provide medication to help ease the symptoms of withdrawal. They will also ensure the safety of patients and offer a comfortable and secure place to withdraw from the drug.
Treatment For Dilaudid Abuse And Addiction
Once a detox program is successfully completed, many people will continue on to a formal program of recovery. Inpatient treatment is often the recommended approach to overcoming an addiction to opioids like Dilaudid.
An inpatient treatment program requires individuals to reside for several days, weeks, or months at the rehab facility. During this time, individuals receive intensive, customized treatment that is catered to their unique needs and condition.
To learn more about Dilaudid withdrawal symptoms and the timeline of these symptoms, contact a treatment specialist today.Article Sources